Just tested positive, started bactrim, have itchy body rash.

Question

I just tested positive about three weeks ago, with a T-cell count of 31, viral load 80,000. I don't really have a primary care physitian. My HIV clinical care coordinator prescribed Bactrim immediatelly, and I've been taking it for about two weeks now. I have been having trouble with dry, dandruff type rashes on my scalp and face, and a slight body itch for about a month now. Today, my whole body has starting to show a red, spotty rash. Is this a side effect of the bactrim? Is it a symptom of an opportunistic infection? I'm starting an Abacavir/3TC & efavirenz therapy combo tonight. Should I be worried about anything?

Answer

The dry, flaky rask on your scalp and face is most likely seborrhea, a common skin condition among HIV+ people; it can be treated with prescription shampoo (for example, 2% selenium sulfide) and prescription corticosteroid ointment. The red, spotty rash is probably a reaction to Bactrim, and it is a common one. Sometimes, if the dose of the Bactrim is lowered (for example, from one double-strength tablet to one single-strength tablet per day), the side efects will resolve. An alternative strategy is to replace the bactrim with dapsone, 100 mg once a day, to prevent PCP.